Amoxicillin is an antibiotic that helps fight bacterial infections. Amoxicillin rash is generally an allergic or non-allergic reaction to the antibiotic and is marked by itchy and red patches on the skin, especially on the torso. Amoxicillin rash is usually not serious, unless the side effects are serious or are accompanied by health complications.
Amoxicillin Rash- Types
Amoxicillin use may cause the development of 4 major types of rashes, as listed below:
• Pus-filled and infected rashes that cause pain. They typically develop as a bunch of furuncles.
• Erythematous rash marked by skin inflammation and increased redness due to itchiness. Persistent irritation of the skin may worsen the condition and make the skin look bruised.
• Exfoliative rash which tends to occur in just one area of the body. It can however spread to other regions as well.
• Anaphylactic amoxicillin rash which is a severe allergic reaction marked by wheezing, breathing problems and other adverse reactions.
Amoxicillin Rash – Symptoms
Some of the signs and symptoms accompanying non-allergic amoxicillin rash are as follows:
• Amoxicillin rash typically affects the skin on the abdomen at first and then spreads to the back, the legs, arms, and face. It occurs as tiny flat dark pink or red spots.
• Unlike allergic rashes that affect 10 percent of children using the drug, non-allergic rashes are non-itchy and hence do not worsen into blisters.
• Non-allergic rashes typically affect those with Epstein-Barr virus infections or it can be a sign of infectious mononucleosis.
• Other symptoms associated with amoxicillin rash include vomiting, nausea, bloody or watery diarrhea, heartburn, dizziness, chills, fever, body ache, and headaches.
• Some patients may suffer from oral candidiasis or yeast infection of the vulvo-vaginal area. Black or hairy tongue may also develop.
• Amoxicillin rash accompanied by seizures needs to be treated immediately. Other severe reactions include change in level of consciousness, hives, and swelling.
Some of the signs and symptoms accompanying allergic amoxicillin rash are as follows:
• The rash can occur throughout the body or in specific areas. It is marked by swelling, skin redness, spots and bumps which may or may not be itchy. Hives is one of the common symptoms of an allergic reaction to amoxicillin.
• Several affected areas of the body may experience itching, particularly the regions which skin creases and limited exposure to air such as the armpits, web between fingers, toe webs, behind knees, arm folds, and the groin. Itchiness can cause discomfort. Excessive scratching to alleviate itching can result in secondary infections. Swelling, including swelling of the lips, face, tongue, and throat, may also occur with itchiness.
• Nausea is quite common. It can trigger additional symptoms like loss of appetite, lethargy, and weakness.
• The entire body may experience burning sensations and inflammation during an allergic reaction to amoxicillin. The facial muscles are prone to such sensations and can affect the lips, cheek, nose, lower eyelids, and around the mouth. As such amoxicillin rash associated inflammation can spread, it is important to seek treatment at the earliest.
• Patients may also suffer from many digestive issues like heartburn, acidity, pain in abdomen, and diarrhea.
• Heavy dosage and prolonged use of amoxicillin can result in severe allergic reactions to the drug. Subsequently, development of amoxicillin rash may be accompanied by other severe symptoms like breathlessness, convulsions, breathing difficulties, skin peeling on feet and hands, abdominal pain, nasal congestion, blood specks in stool, kidney diseases, fungal infections, liver impairment or failure, asthma, and ulcer and blister formation in the back, mouth, and genitalia. Such severe rashes require emergency medical care.
Doctors also describe the measles-like amoxicillin rash as morbilliform or maculopapular. It can be an indicator of a severe anaphylactic reaction that may follow, or it can just be an idiosyncratic response to the antibiotic. The rash appears 3 to 5 days after taking the antibiotic, but it can also appear after 16 days. Depending on the severity of the reaction, the symptoms may persist for 1 to 6 days.
Amoxicillin Rash -Treatment
Most cases of amoxicillin rash do not require treatment as it tends to disappear on its own within a few days. Patients need to seek medical treatment only if complications occur. Some treatment options are listed below:
• Antihistamine medications to get rid of the itchiness and rash.
• Discontinuation of amoxicillin. However, discontinuation is not need if the rash is mild, if it does not itch, if it does not last for more than a few days, and/or if no complications arise. It is however best to consult the doctor and seek alternate medications.
• Anti-itch pills can help find relief from itching. Taking Benadryl can also ease mild to moderate itching.
• Tell the doctor about all the allergies that you may suffer from as most cases of amoxicillin rash are part of an allergic reaction.
• Drink lots of water. It will help flush out toxins from the body and hasten the recovery process.
• An oatmeal bath will help soothe the rashes and diminish inflammation and swelling.
Amoxicillin Rash – Pictures